Hail, Thomas
- When
- June 7, 2:08 PM CST
- Where
- Thomas County, 4.86 mi S of Thedford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.910, -100.590
Thunderstorms developed over the central Sandhills in the vicinity of a stalled out frontal boundary. This activity quickly became severe with large hail up to golf ball size, severe thunderstorm wind gusts to 60 MPH and a tornado was reported over western Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over the central Sandhills in the vicinity of a stalled out frontal boundary. This activity quickly became severe with large hail up to golf ball size, severe thunderstorm wind gusts to 60 MPH and a tornado was reported over western Custer County. Severe thunderstorms also tracked across far southwestern Nebraska, impacting Chase and Hayes county. Hail up to 3 inches in diameter was reported in the Wauneta area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 7, 1:10 PM CST, 58 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 210 PM CDT Fri Jun 7 2024 .KEY MESSAGES... - There is an enhanced risk (level 3 of 5) for severe thunderstorms mainly through mid evening across portions of north central into central Nebraska. Large hail and damaging winds are expected with an isolated tornado or two possible. - Cooler highs in the upper 60s to 70s Saturday through Monday, with chances for showers and a few thunderstorms. The greatest threat is over the western half of the forecast area. - Drier weather with much warmer temperatures developing Tuesday into Wednesday and persisting through Friday. && .SYNOPSIS... Issued at 210 PM CDT Fri Jun 7 2024 H5 analysis this morning had an upper level high over western Texas/southeastern New Mexico. An elongated area of low pressure extended from central Saskatchewan east southeast into southeastern Ontario. For the northern half of the CONUS, from the pacific NW into the Dakotas, broad east to west flow was noted. Within this flow, a shortwave was noted over southwestern Wyoming this morning with a second shortwave noted over northern portions of the central valley of California. Other disturbances were noted on the southern periphery of the Saskatchewan low and extended from southeastern British Columbia into southern portions of Saskatchewan. At the surface this afternoon, a warm front extended from just north of Thedford, ease southeast to just south of Ord Nebraska. Skies were partly to mostly cloudy across the area and 2 pm CDT temperatures ranged from 73 at Valentine, to 93 at Ogallala. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 210 PM CDT Fri Jun 7 2024 Severe potential this evening will be the main forecast concern in the short term period. Thunderstorm initiation is expected to take place around 20z this afternoon. As for location of initiation, looking at the latest NAM Nest, 13z HRRR and 12z WRF-ARW storm initiation ranges from Keya Paha County (NAM Nest), to Brown and Rock counties (HRRR and WRF). The model solns this morning lift the warm front up to as far north as the SD/NE border by mid afternoon. This may be over done given the ongoing convection over northern Nebraska and will need to be ascertained near forecast issuance time. Believe initiation will take place along this frontal boundary and this lies the highest potential for tornadoes. As we progress into the latter afternoon and early evening hours, super cell thunderstorms will track to the southeast, eventually exiting the area by mid evening. Support for supercell thunderstorms lie with deep layer shear on the order of 40 to 55 KTS this afternoon early evening. Low level moisture has streamed into southwestern and western Nebraska this afternoon and coupled with readings in the 80s/Lower 90s, has led to SB capes > 3000J/KG, which will be ample enough to overcome the 40+ kts of shear. Very steep mid level lapse rates and 25+KTS of shear are noted generally east of a Valentine to North Platte line which would favor very large hail as the storms migrate southeast away from the warm front. Eventually based on forecast DCAPE, supercells will congeal into a line/bowing segment. By that point, the convection should be exiting the area around the 01-02z time frame. Additional convection may develop over the Cheyenne Ridge late this afternoon, early evening. This activity may eventually make it into the southwestern forecast area later this evening. ATTM, this activity is not expected to be severe. Regardless, will introduce some low pops in the SW to account for this threat overnight. Overnight, surface high pressure will build into South Dakota forcing a pseudo- backdoor cold front through the forecast area. By Saturday, this feature will be oriented along the front ranges of southeastern Wyoming/Colorado, south into the Oklahoma Panhandle and east along the OK/KS border. Low level easterlies, anticipated cloud cover and h85 temps in the lower teens are noted across the area on Saturday and highs will struggle to get out of the lower 70s. There will be a continued threat for precipitation Saturday, as showers and thunderstorms develop off to the west and gradually lift east into western portions of the forecast area. As for the severe threat, it appears to be well off to the west and south of the forecast area INVOF the backdoor cold front. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Issued at 210 PM CDT Fri Jun 7 2024 Surface high pressure will remain anchored over the Missouri Valley Sunday into Monday. This will lead to a continuation of easterly/southeasterly winds with a frontal boundary anchored off to the west of the forecast area. Precipitation chances will remain highest in the western forecast area as convection drifts east off the higher terrain of eastern Wyoming/NE Colorado. Highs Sunday and Monday will struggle to get out of the lower 70s both days which is 10 to 15 degrees below normal for this time of year. A second cold front will push through the area Monday night into early Tuesday with a decent threat for showers and thunderstorms. This will be followed by a general warming trend for Wednesday through Friday with a more limited threat for precipitation. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1243 PM CDT Fri Jun 7 2024 The main aviation concern will be thunderstorm development this afternoon across north central Nebraska lasting into the evening. Northern Nebraska will see storm development by early afternoon with storms moving southeast across north central Nebraska through the afternoon and early evening. While both sites have the potential to see thunderstorms, the majority of the storms will remain just to the east of KLBF. KVTN could see a few hours of thunderstorms before they move off to the southeast. Drier conditions return through Saturday morning. The only other concern will be some light fog due to increased moisture from recent rainfall at KVTN early Saturday morning. Visibility restrictions should only drop to near 6 miles keeping impacts minimal. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 215 PM CDT Fri Jun 7 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-081915- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 215 PM CDT Fri Jun 7 2024 /115 PM MDT Fri Jun 7 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Severe thunderstorms are likely through mid evening, generally east of a line from Valentine, to Mullen, to North Platte. Large hail, possibly up to baseball size, strong winds and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few thunderstorms are possible through the weekend into early next week. The severe thunderstorm risk is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, generally along and north of a line from Thedford to Broken Bow. .
Special Weather Statement National Weather Service North Platte NE 211 PM CDT Fri Jun 7 2024 NEZ005-094-071945- Eastern Cherry NE-Western Cherry NE- 211 PM CDT Fri Jun 7 2024 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHERRY COUNTY THROUGH 245 PM CDT... At 211 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Merritt Reservoir, or 26 miles southwest of Valentine, moving east at 30 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Merritt Reservoir. This includes Highway 97 between mile markers 109 and 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for north central Nebraska. && LAT...LON 4260 10111 4276 10111 4279 10063 4249 10062 TIME...MOT...LOC 1911Z 262DEG 24KT 4268 10100 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JWS
The North Platte radar (KLNX), 5 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
14 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Time estimated by Radar.
Hail up to 3 inches in diameter was reported along with numerous car windows broken out in Wauneta.
Motorist reported hail along highway 183.
Reported by emergency management.
Tornado touched down in the vicinity of Eureka Valley road and 15 road and traveled to the southeast for approximately 2 miles. Where the initial touchdown occurred, numerous power poles were snapped and a twisted a center pivot irrigation system occurred. Several large pieces of aluminum irrigation pipe were lofted and deposited. The tornado tracked east southeast, uprooting and damaging large trees near Dry Creek and Road 420.
Emergency management reports several center pivot irrigation systems blown over in the Burwell area. In addition, trees up to 1.5 feet in diameter were snapped in Burwell.
Emergency management reports flooding in Anselmo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185381, 1185384, 1185385, 1185387, 1185382, 1185389, 1185383, 1185390, 1185391, 1185392, 1185393, 1185394, 1185399, 1185400, 1185404, 1185405, 1185406, 1185408.